• Profile
Close

Are these common drugs worth prescribing?

M3 Global Newsdesk Aug 01, 2020

Drugs are supposed to treat symptoms, not make them worse. If a drug exacerbates the original symptoms that it was intended to treat, questions about its utility could arise. After all, is it really worth prescribing a drug that makes a person feel worse? 


For our comprehensive coverage and latest updates on COVID-19 click here.


Rebound effect/phenomenon

This effect refers to the swift return of a patient’s original symptoms but at a greater intensity compared with those before treatment. It’s a facet of withdrawal and transpires on a timeframe akin to acute withdrawal. Depending on the drug, rebound can occur within hours or up to days after discontinuation. 

Rebound is not specific to any one class of drugs—it can occur with drugs from any drug class. The exact mechanisms underlying rebound effect remain to be elucidated, with different drugs likely having different underlying mechanisms.

The controlled drug experts in a review article published in Brain Communications wrote:

“Generally, rebound is explained as a consequence of down-regulation and desensitisation of the receptors targeted by the therapeutic drug, where increased severity of disease symptoms is related to the lag in time for receptors to be synthesised after the decrease in receptor sites during treatment. An alternative explanation [of rebound effect] is that there is a lag in production and replacement of endogenous neurotransmitters after their production was suppressed during treatment with the drug.”

Importantly, rebound is closely related to drug tolerance and dependence, with more severe rebound elicited by drugs that yield tolerance and dependence during brief exposure. Let’s take a closer look at the rebound effect and some examples of drugs that cause it.


Antacids

Rebound acid hypersecretion (RAHS) can occur following treatment with proton-pump inhibitors. Thus, acid-related symptoms triggered by RAHS could lead to PPI dependency.

Results from a randomised-controlled trial published in Gastroenterology detailed the specific symptoms of PPI rebound. In the trial, 120 participants took either 12 weeks of placebo or 8 weeks of omeprazole treatment followed by 4 weeks of placebo. In the PPI group, 22% of participants reported heartburn, dyspepsia, and regurgitation at week 11 compared with 5% in the placebo group.


Selective serotonin reuptake inhibitors (SSRIs)

Rebound with SSRIs entails worsening anxiety, insomnia, agitation, obsessions and compulsions, with peak onset between 36 and 96 hours. The timeframe for rebound relates to the duration of drug action (ie, half-life) and can last up to 6 weeks. 


Stimulants

Stimulants including methylphenidate and amphetamine can cause rebound in children with attention-deficit/hyperactivity disorder (ADHD), thus leading to deterioration of behavior. This is characterised by crying, sadness, emotional lability, irritability, distractibility, restlessness, social withdrawal, excitability, belligerence, talkativeness, insomnia, and euphoria. 

As many as one-third of children taking methylphenidate for ADHD experience rebound in the late afternoon, when the drug wears off. But the duration of the rebound is unknown because of the quick regularity of dosing. Nevertheless, if the rebound is severe, the drug can be discontinued. 


Antipsychotics

Not only do haloperidol and other classic antipsychotics lead to rebound syndrome, but atypical antipsychotics such as quetiapine and clozapine can also lead to rebound. Symptoms of rebound include those from before treatment but at a worsened level, including hallucinations, illusions, catatonia, and delusions. The apogee of onset occurs between 36 and 96 hours following dose reduction or drug discontinuation and can last up to 6 weeks.


Benzodiazepines

“Benzos” are well known to result in rebound anxiety and insomnia, which appear within 1 to 5 days of drug discontinuation, again depending on the half-life of the drug. Insomnia rebound can last at least 3 days, and anxiety rebound can last at least 2 weeks. 

Rebound insomnia seems to occur with short- and intermediate-acting benzodiazepines, such as alprazolam, flunitrazepam, lorazepam, lormetazepam, nitrazepam, and triazolam. Such rebound hasn’t been shown with long-acting benzodiazepines such as flurazepam and quazepam.

On a related note, the insomnia agents zolpidem and zaleplon (Z-drugs) also cause insomnia rebound. Although Z-drugs are not benzodiazepines, they act in a very similar way to benzodiazepines.


Immunomodulatory drugs

The immunomodulators fingolimod and natalizumab, which are used to treat multiple sclerosis, have recently been demonstrated to cause rebound. This rebound may be fatal and can lead to the formation of new or enhanced CNS lesions evident on MRI.


Cardiovascular drugs

Discontinuation of various types of cardiovascular drugs can cause rebound, with an increased risk of cardiovascular events. These drugs include aspirin, β-adrenergic receptor antagonists, heparin, and statins. Likewise, the discontinuation of various antihypertensives can result in rebound hypertension.

In a review article covering rebound with cardiovascular drugs, Marcus M. Reidenberg, MD, professor, Pharmacology, Medicine, and Public Health, Weill Cornell Medical College, wrote:

“Despite all of this knowledge, the possibility of drug discontinuation syndromes has usually been neglected until adverse clinical events force them to be noticed. We should consider discontinuation effects as part of the pharmacology of the drug. Attention to the possibility of drug discontinuation effects is an important part of drug safety evaluation.”


Treatment for rebound

Although usually self-limited, rebound can be deadly, which is reason enough for physicians to keep it on their radar. 

The authors of the Brain Communications review, wrote:

“Rebound may cause in a small subset of susceptible individuals serious and fatal adverse events after abrupt drug discontinuation, such as severe psychosis after neuroleptics, severe worsening of multiple sclerosis after immunomodulatory drugs, or suicidality after antidepressants.” “However, unlike protracted withdrawal syndromes, rebound symptoms are transient and reversible and return after days or weeks to the baseline.”

Treatment for rebound is the same as for acute withdrawal, with reintroduction of the drug followed by very slow tapering of the drug. Keep in mind that reintroduction of the drug must not be medically contraindicated. 

 

This story is contributed by Naveed Saleh and is a part of our Global Content Initiative, where we feature selected stories from our Global network which we believe would be most useful and informative to our doctor members.

Only Doctors with an M3 India account can read this article. Sign up for free.
  • 55 lakhs+ doctors trust M3 globally

  • Nonloggedininfinity icon
    Unlimited access to original articles by experts
  • Nonloggedinlock icon
    Secure: we never sell your data
  • Signing up takes less than 2 mins
Try M3 India / Log In
x
M3 app logo
Choose easy access to M3 India from your mobile!


M3 instruc arrow
Add M3 India to your Home screen
Tap  Chrome menu  and select "Add to Home screen" to pin the M3 India App to your Home screen
Okay